Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 55, NWS Grand Junction, CO

September 25, 20209 counties in Colorado; Grand County, Uintah County, Utah

NWS Grand Junction, CO issued this red flag warning at Sep 25, 2020, 2:32 PM MDT for 9 counties in Colorado; Grand County, Uintah County, Utah. It took effect at Sep 26, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2020, 2:32 PM MDT (20:32 UTC)
In effect from
Sep 26, 2020, 12:00 PM MDT
Expired
Sep 26, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Delta County, CO, Eagle County, CO, Garfield County, CO, Gunnison County, CO, Hinsdale County, CO, Mesa County, CO, Moffat County, CO, Pitkin County, CO, Rio Blanco County, CO, Grand County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 35 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 411 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3526 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Sep 25, 11:46 AM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Sep 25, 11:46 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1146 AM MDT Fri Sep 25 2020

.SHORT TERM...(Today through Saturday)
Issued at 500 AM MDT Fri Sep 25 2020

Broad trough over the western CONUS will be the driving force and
focus for changing weather today and into the weekend. A strong
jet along the base of the trough will nose into the Northern
Rockies this afternoon, allowing the pressure gradient to tighten
aloft. Meanwhile, strong surface heating and dry conditions ahead
of the jet will allow for deep boundary layer mixing. Western
Colorado and eastern Utah fall under this region, which will
result in gusty winds to mix down to the surface this afternoon. A
Red Flag Warning remains in effect today for areas where these
gusty conditions will also fall over regions of critically low RH.
Have decided to expand the warning to include southeast Utah
(zone 491) and Paradox Valley (zone 290) in western Colorado with
this forecast package, otherwise, the previous forecast remains on
track.

The trough axis swings across the Rockies on Saturday, but any
precipitation tied to this system remains well to our north.
Strong winds aloft sag into the forecast as the system tracks
eastward, which will only bring gusty winds for our region.
Localized critical conditions will likely develop again Saturday,
though cooler temperatures and increased RH will also dip into the
northern borders of our CWA. Temperatures will continue to run
above normal this afternoon, with a slight drop felt on Saturday.
The northern tier of the CWA should see a larger drop in high
temps Saturday as they lie on the fringe of a cold front sinking
southward.

.LONG TERM...(Saturday night through Thursday)
Issued at 500 AM MDT Fri Sep 25 2020

By Sunday, an amplified ridge along the Pacific Coast and mid
level trough digging into the Northern Plains leaves the CWA under
strong northwesterly flow aloft. The cooler airmass pulled
southward under northerly flow has trended westward in recent
model runs, which brings the potential for a significant drop in
high temperatures across the region come Sunday. Strong vort max
embedded in northwesterly flow and a cold front swooping across
the region would maintain gusty conditions, and perhaps bring some
precipitation. Uncertainties still lie with a westward trajectory
of the lobe of moisture, and whether our not our side of the
Divide will receive any precipitation. Right now, the Elkhead,
Park and Gore Ranges have the most probable chance for seeing
precipitation. However, stayed tuned, as this system is evolving
and a subtle shift in the trough's axis could alter Sunday's
forecast.

Fall-like weather may be felt across the entire region by Monday
in a post frontal regime, where temperatures could drop below
normal as we enter the workweek. However, warming returns and
temps swing back upward by midweek as anomalously high heights
move into the Great Basin. High pressure anchors over the western
CONUS next week, leaving little change in the forecast for the
end of the extended period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM MDT Fri Sep 25 2020

VFR flight conditions are expected for the next 24 hours. Other
than some passing high cirrus clouds, skies will remain mainly
clear. Winds are the primary concern this afternoon and evening
and will begin to pick up at nearly all TAF sites between 18-21Z.
Winds are expected to be quite gusty at times with peak
velocities of 25-35 mph. By 03Z, winds will quickly diminish and
become light and terrain driven overnight. Another mostly sunny
and breezy day expected on Saturday.

&&

.FIRE WEATHER...
Issued at 500 AM MDT Fri Sep 25 2020

Only change to current highlights includes an expansion of the RFW
to include Fire Weather Zones 290 and 491, otherwise impacts
remain consistent with previous discussions...warm and dry
conditions ahead of a strong system crossing the Northern Rockies
will result in a deep layer of mixing across eastern UT and much
of western CO this afternoon. This will lead to gusty winds, 25 to
40 mph, reaching the surface over areas with RH levels ranging
from 10 to 15 percent. As a result, critical fire weather
conditions will develop over these regions, increasing the risk of
ignition or rapid growth of ongoing fires. Strong winds redevelop
Saturday as the broad trough deepens over the Rockies, though,
cooler temperatures will slide in from the north. Expect localized
critical conditions to linger into the weekend.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200>203-205-
     290.

UT...Red Flag Warning until 8 PM MDT this evening for UTZ486-487-490-
     491.

&&

SHORT TERM...ERW
LONG TERM...ERW
AVIATION...MDM
FIRE WEATHER...TGJT
Hazardous weather outlook, Sep 25, 5:26 AM MDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
526 AM MDT Fri Sep 25 2020

COZ001>014-017>023-UTZ022>025-027>029-261130-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
526 AM MDT Fri Sep 25 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will develop across eastern Utah
and much of western Colorado this afternoon as winds gusts exceed
30 mph and humidity drops to the lower teens.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Localized critical fire weather conditions may persist Saturday
as a windy pattern remains overhead. A cold front moving through
Sunday into Monday will bring unseasonably cool weather for the
beginning of the workweek. However, warm and quiet weather returns
by midweek as high pressure builds back into the Great Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2020Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.